Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 299, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2002, 10:10 PM CDT for Butler County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2002, 10:10 PM CDT (03:10 UTC)
- Expired
- Jul 10, 2002, 11:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
149 WUUS53 KICT 110310 SVRICT KSC015-110415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1115 PM CDT. * AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BENTON...OR ABOUT 12 MILES SOUTHWEST OF EL DORADO...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR AUGUSTA AROUND 1030 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 1115 PM CDT. LAT...LON 3786 9698 3780 9712 3753 9710 3755 9681 LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:00 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 10, 4:00 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT WED JUL 10 2002 TNGT: SCT TSTMS GOING ONCE AGN ALG SFC CONVERGENCE BOUNDARIES. ATMOS RATHER UNSTABLE WITH TRIPLE DIGIT HEAT AND 60-70 DEWPTS. SUSPECT STORMS WL DIMINISH AFT SUNSET...BUT STILL POTENTIAL FOR LINGERING/ ELEVATED STORMS OVNGT. SUSPECT TRUE FNT MAY HANG UP ACRS THE NRN SXNS TNGT...ALTHO OUTFLOW/S/ WL BE MUCH FARTHER S. THU-THU NGT: GIVEN BASICALLY ZONAL FLOW AND COMPLEX THAT WL LKLY DVLP OVR IA TNGT...SUSPECT FNT WL HANG SOMEWHERE IN THE MIDDLE OF THE FCST AREA. IN FACT WNDS ACRS THE S SHUD TURN S AS OUTFLOW BNDRY WASHES OUT. DEPENDING ON CLDS...TEMPS COULD BE EVEN WARMER...SPCLY ACRS THE S AHD OF THE FNT. TSTMS DURG THE AFT SHUD PUSH FNT THRU MOST OF AREA DURG THE EVENING. HOWEVER WITH POTENTIAL FOR TSTMS IN THE EVE ACRS THE S. JUST NOW SURE EXACTLY WHERE FNT/PCPN WL BE AT 00Z. FRI: FNT SHUD BE OUT OF THE AREA IF CURRENT MODEL RUNS ARE CORRECT. BELIEVE MRF/AVN IS TOO COOL AND LEANED TWRD THE ECMWF 850 TEMP /1000-500 THICNESS VALUES. SAT-SUN: TEMPS/THICKNESSES FM 00Z MRF AND LTST ECMWF QUITE SIMILAR THIS PERIOD...AND GENERALLY SUPPORT GOING FCST. ONLY MINOR TWEAKS MADE. MON-WED: VRY LTL IF ANY AGREEMENT WITH ENSEMBLES DURG THIS PD. THE PROBLEM STEMS FROM ORIENTATION/LOCATION OF WRN UPR RDG AND RESULTANT ERN US TROF. SOME PSBLTY THAT SHEAR AXIS AND/OR OLD FNT WL BE LURKING IN THE FCST AREA...MORE LIKELY IN SE KS. THIS MIGHT LEAD TO SCT AFTN/EVE TSRA...BUT GIVEN AMT OF UNCERTAINTY IN ENSEMBLES...NOT ABT TO PUT PCPN IN FCST ATTM. WL CONT A GRADUAL WARMING TREND THRUT THE PD. FCSTID =HOWERTON ICT 70 90 65 86 / 40 30 20 10 HUT 69 90 65 87 / 30 20 10 5 EWK 69 89 64 86 / 30 20 10 5 EQA 69 89 64 85 / 40 20 20 10 WLD 72 92 66 86 / 40 30 20 10 RSL 66 89 64 89 / 20 10 10 5 GBD 67 89 65 89 / 20 20 10 5 SLN 66 88 64 87 / 30 10 10 5 MPR 69 89 64 86 / 30 20 10 5 CFV 71 90 65 85 / 40 40 30 10 CNU 69 88 64 84 / 40 30 20 10 K88 68 88 64 84 / 40 30 20 10 .ICT... KS...NONE.
In the hours before
Local storm report, Jul 10, 9:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
918 PM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM 1 N LYONS KS 1.00 INCH HAIL
07/10/02 RICE LAW ENFORCEMENT REPORTED
ER
0545 PM 10 S BUHLER KS WIND DAMAGE
07/10/02 RENO TRAINED SPOTTER REPORTED
TREES AND POWER LINES DOWN.
SOME DAMAGE TO A GARAGE.
0555 PM COLWICH KS 60 MPH TSTM WIND GUST
07/10/02 SEDGWICK
0600 PM COLWICH KS 60 MPH TSTM WIND GUST
07/10/02 SEDGWICK
0554 PM 3 NW NORTH WICHITA KS WIND DAMAGE
07/10/02 SEDGWICK LAW ENFORCEMENT REPORTED
SEMI -TRAILER BLOWN OVER BY
STRONG WINDS, AT 199TH WEST
AND K96.
0700 PM SPIVEY KS 70 MPH TSTM WIND GUST
07/10/02 KINGMAN
0645 PM 4 W BURDEN KS 60 MPH TSTM WIND GUST
07/10/02 COWLEY
0758 PM 1 E ARKANSAS CITY KS 1.00 INCH HAIL
07/10/02 COWLEY REPORTED BY TRAINED
SPOTTER
0752 PM DANVILLE KS WIND DAMAGE
07/10/02 HARPER LAW ENFORCEMENT REPORTED
POWER POLES AND LINES ALONG
WITH A FEW TREES DOWN.
0752 PM ANTHONY KS WIND DAMAGE
07/10/02 HARPER LAW ENFORCEMENT REPORTED
NUMEROUS POWER POLES AND
LINES DOWN ALONG WITH A FEW
TREES.
0805 PM 6 S ANTHONY KS 60 MPH TSTM WIND GUST
07/10/02 HARPERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 58 min |
| Jul 10, 7:51 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.